CSN Login
Members Online: 8

You are here

concern about atropine

damama24
Posts: 175
Joined: Nov 2009

I recently started on a chemo regime of Irinotecan and Vectibix. During the last round of chemo they gave me atropine to slow down my gut as diarrhea is one of the major side effects of iriontecan. So far diarrhea hasn't been a problem for me but, my dr doesn't want it to become a problem, so the atropine. The problem is this drug worked to good and I became very constipated. Had a miserable mothers day weekend. Just wondering if anyone else has been given this drug. I have called my dr to talk about not getting this again because of how it affected me, Thanks for any info you might have. Deb

AnnaLeigh's picture
AnnaLeigh
Posts: 185
Joined: Jan 2010

Deb,

My husband also gets atropine to stop the intestinal cramping and diarrhea caused by Irinotecan (Camptosar) and it sends him completely the other way towards constipation.

Are there any foods that naturally work as a laxative for you such as grape juice, licorice, or grape nuts cereal? My husband does not do well with laxatives like Miralax because we never know how much it will take to start the action and it is unpredictable as to when he will get relief. We use glycerine suppositories instead. Since there is no stimulant in the suppositories, they cause bowel action but don't continue to cause the throbbing and pushing of the rectum long after the movement is over.

It may take some experimentation to find out what works best for you and we know how absolutely exhausting and uncomfortable constipation can be. Forgive the pun - but- It really "takes it out of you".

AnnaLeigh

msccolon's picture
msccolon
Posts: 1956
Joined: Oct 2004

but didn't get constipated. It did it's job in controlling cramping in my stomach, but nothing could stop the diarrhea that always came when the pump got disconnected. Definitely talk to your doc about your constipation. I think some people made a habit eating high fiber before treatment day to keep their bowels moving.
mary

C Dixon
Posts: 202
Joined: Jan 2010

I hated the way it made me feel when they gave it to me. I could feel my heart pounding and it just made me nervous. It was precautionary for me as well. I first had them half the dose and then did away with it the next round. I had no problem with diarrhea.

Catherine

lisa42's picture
lisa42
Posts: 3661
Joined: Jul 2008

If atropine works TOO well for you, I'd definitely talk to your onc about the problem it created and take something else. Or... maybe just have atropine on hand in pill form (I think that's lomotil- correct me, someone, if I'm mistaken). I keep lomotil on hand and take it when neccessary. I know I get atropine infused when I get my chemo, and then I take lomotil pills when needed. This last time, I definitely didn't need it and had a rare episode of constipation (I think was made worse by having the anti nausea patch- forgot the name of it- it's a skin patch version of Kytril). The nurse warned me it can cause constipation & I joked that I needed something to stop me up, because I usually get diarrhea, but this time it really did stop me up. Everyone's body is different, and I would not stay on the atropine as a preventative, if it's causing constipation.

Take care & good luck w/ that!
Lisa

dianetavegia's picture
dianetavegia
Posts: 1953
Joined: Mar 2009

I got constipated after every chemo so planned ahead and ate Raisin Bran, Wheaties, handfuls of raisins, etc. Wow is that uncomfortable! I'm so sorry you were miserable over Mother's Day.

claud1951's picture
claud1951
Posts: 429
Joined: Jun 2007

Deb,

I, too, had the constipation. I had a reation to the Irinotecan, eyes water, started to get hot and sweat, guts rolled, etc and the atropine helped stop that right away. They only gave it to me when I asked for it (which was every time cause I didn't like those other feelings).

I like strewed apricots and prunes. That helped me with the constipation. The best apricots to stew are those that are the flat dry kind (not the plump ones).

Do you drink lots of water? That helps.

Hope all goes well for you

Claudia

vhtqm1's picture
vhtqm1
Posts: 107
Joined: Feb 2010

you can't get enough fluids and if you begin adding more fiber to you diet such as suggested here by others then you need even more. you definately need to tell your oncologist. they can cut the dose in half to see how you react and or you can go to the other side of the spectrum and not have any atropine at all then wait and see how your body reacts? i am on Irinotecan and Cetuximab. i am given atropine before and at the end of treatment. i eat high fiber and all home made food diet with plenty of fluids almost constantly. i also take Miralax 1/2 dose in the morning and 1/2 dose at night. my quality of life has improved tremendously since going through the trial and error of trying to get my body balanced out. be patient and hopefully the combinations of suggestions here have been of some help.

ed

RickMurtagh's picture
RickMurtagh
Posts: 586
Joined: Feb 2010

I was never on atropine while on chemo, but I am on Lomotil (diphenoxylate & atropine) to help manage things post takedown. Two tablets ever six hours hasn't slowed things down a bit - I love not feeling like I am about to crap myself every thirty seconds though.
Perhaps less is the ticket you need, but if you are not suffering any diarrhea, I can't see why your onc would prescribe it preventatively - that stuff is pretty fast acting. Perhaps wait and see or less is more are better approaches for you at this time.

jillpls's picture
jillpls
Posts: 241
Joined: Mar 2008

Yes, Atropine worked so well that it felt like I was having a baby. Since I've had 4 already I knew the pressure. I only took it once and that was enough. I had to take it because of cramping and nausea. I would be heaving while the chemo was dripping into me. My biggest problem is the nausea. Seems to take a week to get my appetite back, and barely back at that. Good luck and try the lomatil. That worked best for me. Oh, and I would take two stool softners before each drip. Jill

Subscribe to Comments for "concern about atropine"